Wyoming, 2014

Winter Storm in Wyoming, November 13 to 15, 2014

November 13 to 15, 2014 · NWS RIW · 4 events in 4 counties and zones

Moisture from a storm system moving in from the North Pacific combined with favorable jet dynamics and an Arctic front dropping south out of Montana to bring heavy snow to much of western Wyoming and central portions of the state. The heaviest snow fell in the western mountains where around two feet of new snow was reported in the Absaroka and Teton ranges.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Moisture from a storm system moving in from the North Pacific combined with favorable jet dynamics and an Arctic front dropping south out of Montana to bring heavy snow to much of western Wyoming and central portions of the state. The heaviest snow fell in the western mountains where around two feet of new snow was reported in the Absaroka and Teton ranges. The western valleys were also hard hit by snow with frequent reports of 6 to 12 inches. Valley snowfall was heaviest at the north end of Jackson Hole as Moran piled up 20 inches and Moose reported 18 inches. Meanwhile, east of the Continental Divide the heaviest snow fell around Cody where 6 to 8 inches was recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 13, 3:02 AM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Nov 13, 3:02 AM MST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
302 AM MST THU NOV 13 2014

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

OUR RESIDENT COLD AND STABLE SURFACE HIGH WILL CONTINUE TO WEAKEN
AND SHIFT EAST AS A PACIFIC SHORT WAVE APPROACHES FROM THE WEST.
SNOW WILL BEGIN ACROSS THE SOUTH AND WEST THIS AFTERNOON...
INCREASING IN INTENSITY THIS EVENING. A WINTER WEATHER ADVISORY
BEGINS FOR THE WESTERN MOUNTAINS AT 5PM THIS EVENING AND LASTS
THROUGH NOON ON SATURDAY...THE TIMING AND SCOPE OF THE ADVISORY
LOOKS GOOD FOR NOW. THERE IS CERTAINLY SOME ROOM TO ADD MORE AREAS
LATER IN THE STORM...ESPECIALLY DURING THE FRIDAY NIGHT TIMEFRAME.

SNOW CHANCES DO NOT REALLY SPREAD EAST OF THE DIVIDE UNTIL FRIDAY
AFTERNOON WHEN LAPSE RATES STEEPEN AND WE RECEIVE A BIT MORE FORCING
ALOFT FOR SOME MORE WIDESPREAD SHOWER ACTIVITY. MUCH MILDER AIR WILL
BE MOVING IN TOO...IT COULD EVEN BE WARM ENOUGH ACROSS PORTIONS OF
SWEETWATER AND LINCOLN COUNTIES FOR SOME RAIN TO MIX IN. LATER ON
FRIDAY...FOCUS TURNS BACK TO THE CANADIAN LOW THAT WILL SEND DOWN
ANOTHER ARCTIC COLD FRONT FOR FRIDAY NIGHT WITH THE MAIN BAROCLINIC
BAND DIVING SOUTH...RAKING THROUGH THE FORECAST AREA DURING THE
OVERNIGHT HOURS. THIS SYSTEM WILL BE SEEDED AHEAD OF TIME BY
PLENTY OF PACIFIC MOISTURE AND WILL HAVE TO BE WATCHED FOR
ADDITIONAL WINTER WEATHER ADVISORIES... ESPECIALLY ALONG INTERSTATE
80 WHERE THIS SYSTEM COULD HAVE A BIGGER IMPACT THAN THE SYSTEM WE
SAW MONDAY AND TUESDAY OF THIS WEEK.

SNOW WILL CLEAR FROM NORTH TO SOUTH ON SATURDAY...WITH ANOTHER VERY
COLD AND POTENTIALLY RECORD BREAKING COLD NIGHT FOR SATURDAY NIGHT.
THE AIRMASS IS NOT AS COLD AS THE SYSTEM EARLIER THIS WEEK BUT IT
WILL CERTAINLY BE COLD ENOUGH FOR WIDESPREAD LOWS BELOW ZERO AGAIN.

.LONG TERM...SUNDAY THROUGH THURSDAY

SYNOPSIS...A COUPLE OF CLIPPER SYSTEMS WILL DIVE INTO THE NORTHERN
PLAINS SUNDAY AND MONDAY SENDING REINFORCING SHOTS OF COLD
AND MOSTLY DRY AIR ACROSS CENTRAL AND EASTERN WYOMING. AN UPPER
RIDGE OF HIGH PRESSURE GRADUALLY BUILDS INTO THE AREA TUESDAY AND
WEDNESDAY. THE NEXT INCOMING PACIFIC SYSTEM IS EXPECTED TO STAY
MOSTLY SOUTH OF THE AREA WEDNESDAY NIGHT AND THURSDAY.

DISCUSSION...HIGH AMPLITUDE UPPER RIDGE REMAINS ALONG THE WEST COAST
SUNDAY AND MONDAY WITH NEXT SYSTEM OF ARCTIC ORIGINS DIVING SOUTH
INTO THE NORTHERN PLAINS ON SUNDAY.  THIS ONE WILL BE MORE OF A
GLANCING BLOW WITH SNOWFALL AND THE BRUNT OF THE ARCTIC AIR SPILLING
DOWN INTO THE EASTERN DAKOTAS AND MINNESOTA.  SECONDARY VORT LOBE IS
EXPECTED TO ROUND THE BACKSIDE OF THE COLD TROUGH ROUGHLY ALONG A
GGW-RAP ROUTE EARLY MONDAY MORNING.  MEDIUM-RANGE MODELS BRING SOME
SPOTTY QPF ACROSS THE NORTH IN THIS PATTERN...AND FORECAST KEEPS LOW
CHANCES OF SNOW CONFINED TO THE BIGHORN RANGE.  AFTER SATURDAY'S
COLD FRONT...THE TEMPERATURE TREND WILL BE RELATIVELY MILDER THOUGH
HIGH TEMPERATURES WILL STILL BE 20-25F BELOW NORMAL EAST OF THE
DIVIDE SUNDAY AND MONDAY.

UPPER FLOW OVER NORTH AMERICA BEGINS TO DEAMPLIFY TUESDAY AND
WEDNESDAY WITH UPPER RIDGE ALONG THE WEST COAST BROADENING ACROSS
THE ROCKIES.  INCOMING PACIFIC STORM SYSTEMS WILL SPLIT ALONG THE
WEST COAST INTO THIS RIDGE WITH LATEST MODEL RUNS TRENDING MUCH
SLOWER AND FURTHER SOUTH WITH MAIN STORM TRACK ON THURSDAY RESULTING
IN LESS IMPACT ON WYOMING.  FORECAST KEEPS SOME LOW POPS ACROSS THE
WEST AND SOUTH ON THURSDAY ON THE EDGE OF THIS NEXT SYSTEM.

&&

.AVIATION.../12Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

THERE COULD BE SOME FOG/LOW CLOUDS WITH IFR CONDITIONS THIS
MORNING...BUT MOST AREAS SHOULD BE SKC WITH LIGHT WINDS. RAPIDLY
INCREASING MID AND HIGH LEVEL CLOUDINESS WILL OCCUR THIS AFTERNOON
AND EVENING AHEAD OF AN APPROACHING STORM SYSTEM. HOWEVER...MOST IF
NOT ALL OF THE PRECIPITATION WILL REMAIN ALONG AND WEST OF THE
DIVIDE. AFTER 06Z...SOME LLWS COULD DEVELOP ON THE LEE SIDE OF THE
DIVIDE...PRIMARILY IMPACTING KLND.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

THERE COULD BE PATCHY FOG/LOW CLOUDS THIS MORNING...BUT MOST AREAS
WILL BE MAINLY SKC EARLY WITH LIGHT WINDS. HOWEVER A STORM
SYSTEM APPROACHING THE AREA WILL RESULT IN RAPIDLY INCREASING MID
AND HIGH LEVEL CLOUDINESS THIS MORNING. CEILINGS WILL CONTINUE TO
LOWER IN THE AFTERNOON WITH SNOW SHOWERS DEVELOPING OVER THE
SOUTHWEST BETWEEN 17Z AND 20Z. THIS SNOWFALL WILL SPREAD NORTHWARD
AND EXPAND IN COVERAGE OVER MUCH OF WESTERN WYOMING BETWEEN 21Z AND
03Z. PERIODS OF SNOW IS THEN EXPECTED TO CONTINUE THROUGH THE
NIGHT...WITH THE BEST CONCENTRATION/INTENSITY OCCURRING AFTER 06Z
OVER FAR WESTERN WYOMING. PERIODS OF MVFR/BRIEF IFR CONDITIONS ARE
EXPECTED OVER THE SOUTHWEST AFTER 19Z INCLUDING KBPI...KPNA...AND
KRKS...WITH BETTER CHANCES LATER IN THE AFTERNOON.  THE MVFR/BRIEF
IFR CONDITIONS AT KJAC WILL PROBABLY HOLD OFF UNTIL AROUND
00Z...WITH THE BEST CHANCE OF PROLONGED IFR CONDITIONS IN LOW VSBY
IN SNOW OCCURRING AFTER 06Z. MOUNTAINS WILL BECOME OBSCURED IN THE
AFTERNOON AND REMAIN OBSCURED THROUGH TONIGHT WITH MAINLY LIFR.
WINDS WILL BE MAINLY LIGHT THROUGH THE DAY...BUT WILL BEGIN TO
INCREASE ESPECIALLY AT MOUNTAIN TOP...AND SWEETWATER COUNTY LATE
THIS AFTERNOON INTO THE NIGHT.

&&

.FIRE WEATHER...

THE ARCTIC AIR WILL REMAIN IN PLACE TODAY...ESPECIALLY EAST OF THE
DIVIDE AND IN BASINS. OVER THE SOUTHERN WIND CORRIDOR FROM AROUND
ROCK SPRINGS THROUGH CASPER WILL SEE A SOUTHWEST WINDS OF 15 TO 20
MPH WITH GUSTS TO 30 MPH DEVELOP. WITH VERY COLD SURFACE
TEMPERATURES AND STRONG INVERSIONS OVER THE AREA...MIXING HEIGHTS
WILL BE LOW WITH GENERALLY LIGHT TO CALM TRANSPORT WINDS CREATING
POOR SMOKE DISPERSAL. A PACIFIC TROUGH WILL MOVE INTO THE WEST
TODAY WITH SNOW DEVELOPING IN THE SOUTHWEST AND SPREADING NORTH
AND EAST THROUGH FRIDAY. PLEASE REFER TO THE WINTER WEATHER
ADVISORY FOR SNOWFALL DETAILS IN THE WESTERN MOUNTAINS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MST
SATURDAY WYZ001-012>015-023>025-027.

&&

SHORT TERM...ALLEN
LONG TERM...AEM
AVIATION...WM
FIRE WEATHER...ALLEN
Hazardous weather outlook, Nov 13, 5:00 AM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST THU NOV 13 2014

WYZ001>020-022>030-141200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST THU NOV 13 2014

...WINTER WEATHER ADVISORY FOR FAR WESTERN WYOMING IN EFFECT FROM
TONIGHT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FREEZING FOG WITH VISIBILITY OF LESS THAN ONE-HALF MILE AT
TIMES WILL BE ENCOUNTERED THROUGH 9 AM ALONG THE NORTH PLATTE RIVER
IN SOUTHERN NATRONA COUNTY...THE WIND RIVER BASIN...AND ALONG
INTERSTATE 80 WEST OF GREEN RIVER.  EXPECT SOME BLACK ICE TO BE
DEPOSITED ON ROADS IN THE FOG.

SNOW WILL SPREAD INTO THE SOUTH AND WEST TODAY WHILE IT REMAINS COLD
IN THE BASINS EAST OF THE DIVIDE. SEVERAL INCHES OF SNOW POSSIBLE IN
THE WESTERN MOUNTAINS TONIGHT...MAKING TRAVEL DIFFICULT AT TIMES...
ESPECIALLY OVER WESTERN MOUNTAIN PASSES LIKE TETON PASS AND TOGWOTEE
PASS. INTERSTATE 80 MAY BECOME SLICK WITH ACCUMULATING SNOW THIS
AFTERNOON AND TONIGHT.  SEE WINTER WEATHER ADVISORY PRODUCT FOR THE
LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY AND SATURDAY...A CANADIAN COLD FRONT WILL SPREAD AREAS
OF LIGHT TO MODERATE SNOW...AND GUSTY NORTH WIND WITH BLOWING SNOW...
SOUTH ACROSS CENTRAL AND SOUTHERN WYOMING.  SNOW WILL DECREASE FROM
NORTH TO SOUTH DURING THE DAY SATURDAY FOLLOWED BY CLEARING AND
BITTERLY COLD TEMPERATURES SATURDAY NIGHT. SIGNIFICANT SNOWFALL WILL
CONTINUE IN FAR WESTERN WYOMING FRIDAY NIGHT THROUGH SATURDAY
MORNING BEFORE ENDING FROM THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT SNOWFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Nov 13, 3:55 AM MST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
355 AM MST THU NOV 13 2014

WYZ017-131500-
WIND RIVER BASIN-
355 AM MST THU NOV 13 2014

AREAS OF FREEZING FOG WITH VISIBILITY LESS THAN ONE-HALF MILE AT
TIMES WILL ACCOMPANY BITTER COLD TEMPERATURES NEAR 20 BELOW ZERO
THROUGH 9 AM.  THE FOG WILL BE MOST EXTENSIVE FROM RIVERTON NORTH
AND EAST TO BOYSEN RESERVOIR.  THE FOG MAY DEPOSIT BLACK ICE ON
ROADS RESULTING IN EXTREMELY SLICK CONDITIONS THOUGH ROADS MAY
APPEAR DRY.

WYZ020-131500-
NATRONA COUNTY LOWER ELEVATIONS-
355 AM MST THU NOV 13 2014

AREAS OF FREEZING FOG WITH VISIBILITY LESS THAN ONE-HALF MILE AT
TIMES WILL ACCOMPANY BITTER COLD TEMPERATURES NEAR 20 BELOW ZERO
THROUGH 9 AM.  THE FOG WILL BE MOST EXTENSIVE FROM THE CASPER
AREA AND SOUTHWEST ALONG THE NORTH PLATTE RIVER AND HIGHWAY
220 TO MUDDY GAP.  THE FOG MAY DEPOSIT BLACK ICE ON ROADS RESULTING
IN EXTREMELY SLICK CONDITIONS THOUGH ROADS MAY APPEAR DRY.

WYZ028-131500-
ROCK SPRINGS AND GREEN RIVER-
355 AM MST THU NOV 13 2014

AREAS OF FREEZING FOG WITH VISIBILITY LESS THAN ONE-HALF MILE AT
TIMES WILL BE ENCOUNTERED ACROSS SOUTHWEST SWEETWATER COUNTY.  THE
FOG WILL BE MOST EXTENSIVE ALONG AND WEST OF FLAMING GORGE
RESERVOIR WITH SOME FOG ALSO LIKELY TO BE ENCOUNTERED ALONG
INTERSTATE 80 WEST OF GREEN RIVER. THE FOG MAY DEPOSIT BLACK ICE ON
ROADS RESULTING IN EXTREMELY SLICK CONDITIONS THOUGH ROADS MAY APPEAR
DRY.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
November 13, 8:00 AM MST to November 15, 1:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Trained spotters measured 22 inches of new snow at the top of the Jackson Hole Ski Resort. Other notable amounts included 23 inches at the Grand Targhee SNOTEL.

Winter Storm, Star Valley

When
November 13, 11:30 AM MST to November 14, 9:30 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Heavy snow fell across portions of the Star Valley. The highest amount was near Thayne where 13 inches fell. Other areas around the northern Star Valley had 6-8 inches of snow. Lesser amounts in the southern Star Valley.

Winter Storm, Jackson Hole

When
November 13, 1:30 PM MST to November 15, 1:00 AM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Heavy snow fell through the Jackson Valley. The highest amounts were in northern areas where Moran reported 20 inches and 18 inches at Moose. Around the city of Jackson. amounts were generally 8 to 12 inches.

Winter Storm, Cody Foothills

When
November 14, 4:00 AM MST to November 15, 5:00 AM MST
Where
Cody Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Trained spotters reported 6 to 8 inches of new snow around Cody.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546126, 546146, 546127, 546125.